Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 57, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 11:47 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 11:47 PM EDT (03:47 UTC)
- Expired
- Jul 24, 2017, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:00 AM EDT | FLASH FLOOD | 1 E Port Barnett, PA | ROADWAY FLOODING ALONG SR322 EAST OF BROOKVILLE |
| Jul 24, 1:05 AM EDT | FLASH FLOOD | Emerickville, PA | ROADWAY FLOODING IN PINE CREEK TWP NEAR HATTEN FARM SUPPLY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
439 WGUS51 KPBZ 240347 FFWPBZ PAC065-240645- /O.NEW.KPBZ.FF.W.0057.170724T0347Z-170724T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 1147 PM EDT SUN JUL 23 2017 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Jefferson County in west central Pennsylvania... * Until 245 AM EDT. * At 1146 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Brookville. This includes Interstate 80 in Pennsylvania between mile markers 77 and 89. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913 $$
2 follow-up statements
774 WGUS71 KPBZ 240419 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1219 AM EDT MON JUL 24 2017 PAC065-240645- /O.CON.KPBZ.FF.W.0057.000000T0000Z-170724T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson PA- 1219 AM EDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR CENTRAL JEFFERSON COUNTY... At 1214 AM EDT, Heavy rain from thunderstorms h rates from as started to decrease, however, new development further east is producing heavy rain over basins which drain back west into the warned area. Over two inches of rain have already fallen with the heaviest rain between Brookville and Reynoldsville near Knox Dale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913 $$
848 WGUS71 KPBZ 240541 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 141 AM EDT MON JUL 24 2017 PAC065-240549- /O.CAN.KPBZ.FF.W.0057.000000T0000Z-170724T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson PA- 141 AM EDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY IS CANCELLED... The heavy rain has ended. Although light rain will continue through 230 AM, no new areas of flooding are expected to develop and pose a threat. Please continue to heed any remaining road closures. LAT...LON 4120 7891 4102 7890 4102 7913 4120 7913 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:33 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 9:33 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 933 PM EDT Sun Jul 23 2017 .SYNOPSIS... A stagnant mid-level trough will keep very humid conditions over the region through Monday with a continued threat for showers and thunderstorms. Dry conditions are expected through early Thursday before a cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A combination of factors is continuing to lead to heavy rainfall over the area this evening. We are implanted directly in the right entrance region of an upper jet streak with a slowly moving short wave trough moving through. This is accentuation differential PVA over the area all while a series of mesolows track out ahead of an incoming cold front in an area of increased low level convergence. Because the pre-frontal activity has been developing in an area of much weaker shear as well as a synoptic scale inflection point, cell movement has been exceedingly slow. This has lead to ample problems with flooding through the evening. While flooding will remain a concern for several more hours, the light is at the end of the tunnel. The regional radar mosaic does indicate the back edge of activity is finally sagging southeastward into central Ohio. While it will take a few more hours to clear our area, it does seem that the heaviest rainfall should be ending shortly. We will continue to monitor flood guidance as many areas are near to critical thresholds. Fog will develop overnight as layer RH values start to fall off, however its ubiquity is questionable until the exact degree of clearing can be ascertained. Fries && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Mid level trough sweeps through Monday afternoon so this will be the last round of showers/storms before a welcome break occurs. Upper level heights will rise on Tuesday, and a broad surface high will build into the Great Lakes. This will finally bring a stretch of dry weather and sunshine for Tues/Wed. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A deep upper trough and associated surface cold front will settle south from Ontario on Thursday, bringing the threat for showers/storms during the afternoon and evening. Forecast for Friday into the weekend gets a bit muddy. If the aforementioned wave progresses into the Southeast, then the weekend is shaping up to be spectacular with dry conditions and highs around 80. Some model solutions open the upper wave up across the Appalachians keeping the threat for clouds and precipitation (especially over the eastern ridges) into Friday and perhaps Saturday. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... Showers and thunderstorms will continue to stream through the area overnight as an upper-level disturbance swings through. This could lead to visibility reduction with heavy rain in the short term. After the showers/thunderstorms move off to the east, deterioration back to MVFR and possibly IFR is expected. A mix of morning stratus and fog is expected over much of the area, with fog favored in the clearing further west. Expecting improvement to VFR through Monday morning. The very slow moving boundary will sag south through Monday, re- invigorating showers and thunderstorms in the afternoon, mainly south of Pittsburgh. .OUTLOOK... VFR is expected to prevail toward midweek as high pressure builds in. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 23, 11:07 PM EDT, 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 1107 PM EDT Sun Jul 23 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-250315- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1107 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 10:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FLASH FLOOD CHARLEROI 40.14N 79.90W
07/23/2017 WASHINGTON PA 911 CALL CENTER
BASEMENTS FLOODING
&&
EVENT NUMBER PBZ1701820
FRIESLocal storm report, Jul 23, 10:09 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1009 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM FLASH FLOOD SCOTTDALE 40.10N 79.59W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
FLOODING ON 819
1007 PM FLASH FLOOD SMITHTON 40.15N 79.74W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
FLOODING ON RT 981
&&
EVENT NUMBER PBZ1701821
EVENT NUMBER PBZ1701822
FRIESLocal storm report, Jul 23, 10:19 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM FLASH FLOOD QUAKER CITY 39.97N 81.30W
07/23/2017 GUERNSEY OH PUBLIC
WATER OVER SEVERAL ROADS BETWEEN QUAKER CITY AND
BARNESVILLE. STREAMS OF OUT BANKS.
&&
EVENT NUMBER PBZ1701823
FRIESLocal storm report, Jul 23, 10:22 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
ROUTE 31 AND 119 FLOODED
&&
EVENT NUMBER PBZ1701824
FRIESLocal storm report, Jul 23, 10:29 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD LEATHERWOOD 40.07N 80.70W
07/23/2017 OHIO WV BROADCAST MEDIA
WOODSDALE AREA OF WHEELING FLOODED
1000 PM FLASH FLOOD SHADYSIDE 39.97N 80.75W
07/23/2017 BELMONT OH BROADCAST MEDIA
FLOODING ON PIPE CREEK AND WEGEE CREEK ROADS
&&
EVENT NUMBER PBZ1701826
EVENT NUMBER PBZ1701827
FRIESLocal storm report, Jul 23, 10:50 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD NEW PHILADELPHIA 40.49N 81.44W
07/23/2017 TUSCARAWAS OH LAW ENFORCEMENT
MAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND
GOSHEN TOWNSHIPS
0850 PM FLOOD WASHINGTON 40.17N 80.25W
07/23/2017 WASHINGTON PA SOCIAL MEDIA
WATER ON SAM AGNOTT WAY
0900 PM FLASH FLOOD 1 W FOXBURG 41.14N 79.70W
07/23/2017 BUTLER PA 911 CALL CENTER
ROAD FLOODING ON RT. 58 AND A HILLSIDE WASHED OUT
0906 PM FLASH FLOOD HOLLOWAY 40.16N 81.13W
07/23/2017 BELMONT OH SOCIAL MEDIA
STREAMS OVERRUNNING THEIR BANKS BETWEEN PIEDMONT AND
HOLLOWAY. STORM DRAINS OVERFLOWING.
0930 PM FLASH FLOOD SMITHTON 40.15N 79.74W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE FLOODED BASEMENTS IN SMITHTON
0930 PM FLASH FLOOD WHEELING 40.08N 80.70W
07/23/2017 OHIO WV EMERGENCY MNGR
MULTIPLE STREETS AND ROADS FLOODED THROUGHOUT THE CITY
OF WHEELING
0937 PM FLASH FLOOD JACOBSBURG 39.97N 80.90W
07/23/2017 BELMONT OH SOCIAL MEDIA
PIPE CREEK ROAD UNDERWATER AND IMPASSABLE
0940 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
RT 981 AND FAYETTE ST FLOODED
0940 PM FLASH FLOOD 1 E PENNSVILLE 40.07N 79.54W
07/23/2017 FAYETTE PA SOCIAL MEDIA
RT 982 UNDER WATER IN BULLSKIN TWP
0940 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE FLOODED BASEMENTS IN MOUNTA PLEASANT BOROUGH
0941 PM FLASH FLOOD CALIFORNIA 40.07N 79.91W
07/23/2017 WASHINGTON PA 911 CALL CENTER
CALIFORNIA DRIVE BLOCKED BY DEBRIS AND WATER
0959 PM FLASH FLOOD WEBSTER 40.19N 79.85W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
FLOODING OF ROUTE 51 NEAR WEBSTER
1000 PM FLASH FLOOD LEATHERWOOD 40.07N 80.70W
07/23/2017 OHIO WV BROADCAST MEDIA
WOODSDALE AREA OF WHEELING FLOODED
1000 PM FLASH FLOOD SHADYSIDE 39.97N 80.75W
07/23/2017 BELMONT OH BROADCAST MEDIA
FLOODING ON PIPE CREEK AND WEGEE CREEK ROADS
1004 PM FLASH FLOOD CHARLEROI 40.14N 79.90W
07/23/2017 WASHINGTON PA 911 CALL CENTER
BASEMENTS FLOODING
1007 PM FLASH FLOOD SCOTTDALE 40.10N 79.59W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
FLOODING ON 819
1007 PM FLASH FLOOD SMITHTON 40.15N 79.74W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
FLOODING ON RT 981
1015 PM FLASH FLOOD W COOKSBURG 41.33N 79.21W
07/23/2017 CLARION PA 911 CALL CENTER
MIOLA ROAD FLOODED AND CLOSED
1018 PM FLASH FLOOD QUAKER CITY 39.97N 81.30W
07/23/2017 GUERNSEY OH PUBLIC
WATER OVER SEVERAL ROADS BETWEEN QUAKER CITY AND
BARNESVILLE. STREAMS OF OUT BANKS.
1022 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
ROUTE 31 AND 119 FLOODED
&&
EVENT NUMBER PBZ1701808 PBZ1701810 PBZ1701812 PBZ1701809 PBZ1701813
PBZ1701818 PBZ1701811 PBZ1701814 PBZ1701815 PBZ1701816 PBZ1701817
PBZ1701819 PBZ1701826 PBZ1701827 PBZ1701820 PBZ1701821 PBZ1701822
PBZ1701825 PBZ1701823 PBZ1701824
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:10 PM EDT | Areal Flood Advisory | PBZ | Washington | 3 hr |
| Jul 23, 8:23 PM EDT | Flash Flood Warning | PBZ | Armstrong, Butler | 3 hr |
| Jul 23, 8:28 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Washington, Westmoreland | 3 hr |
| Jul 23, 8:37 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest | 3 hr |
| Jul 23, 8:56 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest, Jefferson | 4 hr |
| Jul 23, 9:12 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington, Westmoreland | 3 hr |
| Jul 23, 9:25 PM EDT | Special Weather Statement | PBZ | Greene | 50 min |
| Jul 23, 9:28 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 23, 9:41 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jul 23, 11:38 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| Jul 24, 12:08 AM EDT | Areal Flood Advisory | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.